Drought, Adams
- When
- May 1, 12:00 AM CST to May 20, 6:00 AM CST
- Where
- Adams forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
Severe to extreme drought conditions, D2-D3, continued into the month of May over much of western into parts of central North Dakota. Very limited changes occurred through mid-May, but widespread rains over central into parts of western North Dakota led to some improvement.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Severe to extreme drought conditions, D2-D3, continued into the month of May over much of western into parts of central North Dakota. Very limited changes occurred through mid-May, but widespread rains over central into parts of western North Dakota led to some improvement. The most notable improvement was to the eastern portions of the drought area where heavier rains occurred, with Adams, Hettinger, and Mercer Counties improving from D2 (Severe Drought) to D1 (Moderate Drought).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 30, 11:57 PM CST, 3 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Bismarck ND 1257 AM CDT Thu May 1 2025 .KEY MESSAGES... - On Thursday, there is a 40 to 80 percent chance of showers across the state with the best chances over the central. A few thunderstorms are also possible. - Above-normal temperatures and dry conditions are forecast to return this weekend. Widespread highs in the 80s are possible on Sunday, along with some breezy conditions. - Low to medium precipitation chances return late Sunday night through Tuesday. A few thunderstorms are possible on Monday. && .UPDATE... Issued at 1254 AM CDT Thu May 1 2025 For late night update, main change was to add some patchy fog mainly over south central North Dakota into the James River Valley. Winds have gone calm over most areas, and with the low level moisture in place a few areas have developed a little fog. UPDATE Issued at 944 PM CDT Wed Apr 30 2025 Rain has just about exited the area tonight. Some little pop-up showers developed over Dickey County, with a few flashes of lightning, though they fell apart pretty quickly. No changes were needed with this update. UPDATE Issued at 631 PM CDT Wed Apr 30 2025 Light precipitation continues to move across the southeast, waning off towards sunset. Not much in terms of total precipitation is falling out of this anymore. Otherwise, apart from overcast skies, some fair weather cumulus has formed across the northwest. Cloud cover should dissipate briefly overnight, before the next wave approaches early tomorrow morning. No major changes were needed for this forecast update. && .DISCUSSION... Issued at 131 PM CDT Wed Apr 30 2025 Western and central North Dakota is currently under the influence of low amplitude southwest flow aloft as a shortwave trough continues to propagate through the region. Plenty of cloud cover continues to stream across western and central North Dakota as the wave moves through and a band of light rain also continues to slowly move across the state from west to east behind a cold front. We should start to see a little bit of clearing from west to east later this afternoon and into the evening, but the main core of the trough will approach overnight, increasing cloud cover once again. Overnight lows will range from the upper 30s to the mid 40s. The trough axis moves through Thursday morning, leaving western and central North Dakota under cyclonic flow aloft through the rest of the day. This pattern will lead to widely scattered/numerous showers (40 to 80 percent chance) and a few hit or miss thunderstorms with the best chances over the central. Instability and shear should be fairly weak with RAP soundings suggesting up to around 500 j/kg of MUCAPE and deep layer shear only maxing out in the 20 to 30 knot range. Thus, a report or two of small hail is not out of the question, but the strong to severe threat appears low. Precipitation amounts this afternoon through Thursday should generally be light. NBM probabilities for amounts greater than or equal to a tenth of an inch range from around 40 to 80 percent across the southern half of the state (and up into portions of the Devils Lake Basin). But increasing that threshold to a quarter inch or greater and the probabilities only max out around 20 percent. The one exception could be the far southern James River Valley where some modestly higher totals are possible, or under any heavier showers/storms that develop on Thursday. Highs may be just a bit cooler than today on Thursday, ranging from the mid 50s to the mid 60s. An expansive west coast ridge will start to nudge closer on Friday as we transition back into highly amplified northwest flow aloft. This ridge will slowly move across the northern Plains through the weekend, promoting dry conditions and warming temperatures. Highs on Friday will range from the lower 60s (maybe some upper 50s) southeast, to the upper 60s northwest. Highs will mainly be in the 70s on Saturday with an outside shot at a few lower 80s across the far west and then Sunday should see widespread highs in the upper 70s to the mid 80s as the ridge axis moves across the region. After the ridge axis passes through, we transition back into southwest flow aloft later in the day on Sunday and into the nighttime hours as a split flow regime develops. While most of the forcing will either stay north of the International border or south of the South Dakota border, we should still see low to medium precipitation chances return late Sunday night through Tuesday with the best chances along and behind a cold front that will move through on Monday. Monday will also see the return of thunderstorm chances as GFS soundings suggest MUCAPE up to around 500 J/kg and deep layer shear up to around 40 knots. Thus, a stronger storm or two may not be out of the question depending on how the forecast evolves. CSU Machine Learning guidance is also suggesting a low chance for severe thunderstorms on Monday so it will be a period to monitor closely. As of now, precipitation amounts appear to be on the lighter side next week with NBM probabilities of a tenth of an inch or more maxing out in the 30 to 50 percent range. Increasing the threshold to a half inch and the probabilities only max out at 20 percent. Highs will be cooler west on Monday behind the cold front, ranging from the mid to upper 60s northwest, to the upper 70s southeast. Highs on Tuesday will then range from the mid 60s to lower 70s. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1254 AM CDT Thu May 1 2025 Patchy fog this morning over south central North Dakota into the James River Valley may lead to very localized MVFR/IFR visibility. This should diminish shortly after sunrise. Rain showers passing through today may lead to brief periods of MVFR visibility. Otherwise, VFR conditions are expected. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...JJS DISCUSSION...ZH AVIATION...JJS
Hazardous Weather Outlook National Weather Service Bismarck ND 1253 AM CDT Thu May 1 2025 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020600- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1253 AM CDT Thu May 1 2025 /1153 PM MDT Wed Apr 30 2025/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
11 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2025Every state in 2025This day in weather historyWarnings in North Dakota, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1250559, 1250560, 1250561, 1250562, 1250563, 1250564, 1250565, 1250566, 1250567, 1250568, 1250569.